Jump to content
CrazyBoards.org

Recommended Posts

Hi, I'm new here.  My wife has severe chronic pain and resultant depression (along withOCD, whcih we both have).  She recently started Lexapro - adding to her 300mg of Effexor a day - to be eventually weaned off of.

The lexapro seems to make her crazier.  Has anyone heard of this.  She is at wits end because of the pain, and refuses to go on much longer if something (pain and/or depression) donesn't let up.

Needless to say, I'm totally screwy about all this as well.

Any ideas??  She has tried every SSRI and SNRI in the book out there.  She feels that Lexapro is her last hope.  TIA

Link to comment
Share on other sites

How does it "make her crazier?"  You'll need to be more specifc than that.

I've never head of an SSRI being used for chronic pain.

If she's used several other SSRIs, there is little chance that lex will work any differently btw.

Has she tried any of the atypicical anti-psychotics for OCD?  Those are what have really helped me out.

Link to comment
Share on other sites

How does it "make her crazier?"  You'll need to be more specifc than that.

I've never head of an SSRI being used for chronic pain.

If she's used several other SSRIs, there is little chance that lex will work any differently btw.

Has she tried any of the atypicical anti-psychotics for OCD?  Those are what have really helped me out.

<{POST_SNAPBACK}>

No no, Lexapro for pain associated depression.  She just happens to also have OCD.  The Lexapro seems to increase her pain and make her very agitated.

You know ... how chronic pain can reaaaallllly make you depressed? Like not getting out of bed pain every day!

Link to comment
Share on other sites

Yes lex can make things "Crazier" for some people. However if she has tried all of the SNRI's and SSRI's why any Doc would think one more would be the ticket I have no clue.

What other meds does she take (like for the pain) and has she been through pain management counseling?

The problem with treating pain induced depression is if the pain isn't being managed the depression isn't going to be managed either. Both must be handled by a really good Doc or a referral to a pain clinic.

Some of the mood stabilizers are used for pain with fibromyalgia, migraines, etc. It may be worth lookinginto some of those as they can also help with depression.

As for getting her off of the effx, that may  be some hard trying times in itself and should be done slowly under the Docs care and if lex isn't going to help, maybe prozac could be tried after she gets to a lower dose. It would only be to help side effects, not expected to work as an antidepressant.

Maybe you could give us a bit more background on her symptoms and treatments and what the Doc has for a plan?

I feel for you both and hope she can find some relief.

CC~

Link to comment
Share on other sites

Any ideas??  She has tried every SSRI and SNRI in the book out there.  She feels that Lexapro is her last hope.  TIA

<{POST_SNAPBACK}>

Frankly, there is no way she's tried "every SSRI and SNRI in the book out there" unless she spent time in Europe between 1979 and 1983.

Besides, there's still the tricyclics. Imipramine, for instance, has been studied for neuropathic pain, and it went generic ages ago.

Link to comment
Share on other sites

Thanks all.  Thats the problem - she has tried every SSRI that has been released in the US at one time or another.  Yes, if you have OCD/Depression for long enough - you can try them all.

She's got a pain Dr.  - and gets all the pain meds she needs.  They can't help beyond a point - no opiate, anti-seizure med, or SSRI, SNRI, etc.

She's at the end of her rope - and I guess I am desperate because she is desperate. She doesn't want to continue in this pain.  Its horrible for me to watch it - but even more horrible for her.

I guess she'll continue with the lexapro and hope for the best. 

Link to comment
Share on other sites

Thanks Spike.  Her pain Dr. is a real overpaid pain specialist.  My wife's pain is due to a degenerative spinal condition - basically everything is falling apart, albeit slowly.  She's had many surgeries - all of which create as many problems as help.  She's been on every pain medicine available.  We go to lots and lots of Dr.s. She's had every type of injection available.

We just keep trying to hold things together one day at a time - literally.  I guess I'm a casualty of all this too - but she's worth it.

Link to comment
Share on other sites

[

The lexapro seems to make her crazier.  Has anyone heard of this.  She is at wits end because of the pain, and refuses to go on much longer if something (pain and/or depression) donesn't let up.

I could be wrong because "i'm a bricklayer not a Doctor." I imagine that depression due serotonin problems would repond to ssri's. (As in my case) However depression due to any other cause will only really respond to alleviation of those conditions. If you give an SSRI to someone whose serotonin is normal then they are bound to have adverse reactions. For example we see cases where teenagers are depressed because they are having adjustment problems to work, school, lovelife, whatever. So some brilliant doctor prescibes an SSRI. Whamo our teeny goes bonkers and commits suicide. ;)

<{POST_SNAPBACK}>

That is not the only neurochemical believed to be involved. If it were, we wouldn't have bupropion (which acts on dopamine and norepinephrine (page 2 of 32--hope you have a working copy of Adobe Reader)) and tianeptine, the serotonin reuptake enhancer on the market.

Link to comment
Share on other sites

[That is not the only neurochemical believed to be involved. If it were, we wouldn't have bupropion (which acts on dopamine and norepinephrine (page 2 of 32--hope you have a working copy of Adobe Reader))

Yes definitley if a patient responds to a treatment affecting other neurotransmitters then this would be the correct course. I was only using serotonin as an example, because this is the one that I respond to. When my sertonin is at correct levels I become 'fully operational and all my circuits work perfectly' ;)   why would I mess around with anything that does not affect serotonin. It is my belief that the brain is similar to a computer. There are hardware problems which respond to drugs and there are software/data input problems which respond to cognitive therapy and/or an aleviation of the stressfull conditions. A Pdoc would therefore need to ascertain which neurotransmitter if any, is causing the problem. If these are normal, then it would be better to persue physical causes. If these cannot be changed, then the patient may need reprogramming (cognitive behaviour) to train them to cope with their lot. It is my understanding that siezures can sometimes be cured by surgery, in cases where this is too risky then drugs can be used. But there is nothing like getting to the root of a problem rather than just treating symptoms with other undesired outcomes likely.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...